Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 76, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 29, 2017, 1:05 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2017, 1:05 PM CDT (18:05 UTC)
- Expired
- Aug 29, 2017, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calcasieu Parish, LA, Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.7
The text
As transmitted.
479
WGUS54 KLCH 291805
FFWLCH
LAC019-023-300000-
/O.NEW.KLCH.FF.W.0076.170829T1805Z-170830T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
105 PM CDT TUE AUG 29 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Cameron Parish in southwestern Louisiana...
Western Calcasieu Parish in southwestern Louisiana...
* Until 700 PM CDT
* At 104 PM CDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Vinton, Johnsons Bayou, Starks, Sabine National Wildlife,
Hackberry, Holly Beach, Lunita, Edgerly and Constance Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2980 9391 2985 9379 2997 9376 2999 9379
3006 9370 3009 9373 3014 9369 3039 9376
3040 9349 3004 9333 2985 9335 2986 9336
2988 9339 2986 9344 2980 9335 2982 9334
2976 9335 2975 9368 2969 9384
$$
TinglerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:40 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 29, 11:40 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1140 AM CDT Tue Aug 29 2017
.UPDATE...
Tropical storm Harvey is now located about 60 miles south of
Galveston and is moving slowly northeast. The latest NHC forecast
shows the storm moving slowly northeast over the next 24 to 36
hours, with a landfall along the SW LA coast near Cameron early
Wednesday. Main update this morning is to extend the Tropical
Storm Warning east to Morgan City, with storm surge inundation of
1 to 3 feet AGL. The primary risk will continue to be the
widespread unprecedented flooding across SE TX and SW LA.
Additional rainfall totals of 10 to 15 inches are still possible
acrs southeast TX and parts of SW LA with amounts of 5 to 10
inches possible across the rest of SW and south central LA.
24
&&
.PREV DISCUSSION... /issued 642 AM CDT Tue Aug 29 2017/
AVIATION...
The main aviation impact today will once again be rain bands
associated with Tropical Storm Harvey as it progresses off to the
north and east. Local radar this morning shows two steadier rain
bands: one across SE Texas and another east of I-49. These
steadier rain bands have resulted in IFR ceilings and visibilities
at local terminals. MVFR conditions are expected to persist
through the morning at all TAF sites with IFR conditions across
the areas impacted by the steadier rainbands. KBPT is most likely
to experience these steadier rainbands throughout the morning.
Additionally, surface observations have been recording sustained
winds of 15-25 knots with gusts to near 30 knots this morning.
These easterly/northeasterly winds are expected to gradually
increase throughout the day as the pressure gradient associated
with Harvey increases across the region.
PREV DISCUSSION... /issued 518 AM CDT Tue Aug 29 2017/
DISCUSSION...
Weather map shows Tropical Storm Harvey centered about 135 miles
SSW of Port Arthur Texas this morning, moving east at 3 mph.
Maximum sustained winds of 45 mph. Model consensus has shifted a
bit further east this morning, now expecting to bring the center
of Harvey over Cameron parish by late Wednesday morning or early
afternoon with winds about the same as this morning, not expected
to strengthen. Sustained tropical storm force winds will likely
be in the rainbands over the coastal waters into the coastal
Jefferson county and the coastal parishes from Intracoastal City
westward through Wednesday night.
The peak storm surge inundation shows the potential for 1-3 feet
above ground along the upper Texas coast from High Island eastward
along the Louisiana coast to Morgan City. A few locations along
this zone may see storm surge just above ground level. For this, a
Storm Surge Watch remains in effect for this area.
The main issue will be the continued historic rainfall flooding
with the continued assault of feeder bands rotating around Harvey.
15-25 inches of rainfall common so far over SE TX, with 10-12"
occurring since midnight across Jefferson county. Further east,
rainfall totals across SW Louisiana generally had 6-10 inches of
rainfall yesterday. The main focus will be across SE TX/SW LA
where a high risk of excessive rainfall will continue today.
Unfortunately, Areal rainfall amounts through Wednesday of 10 to
20 inches are expected across East Texas into Southwest Louisiana,
with 5 to 10 inches expected across Central and South Central
Louisiana. Intense rainfall rates will likely overwhelm local
drainage capacities in some areas.
Once Harvey makes landfall and move further inland, the greatest
threat of excessive rainfall should shift further northward, with
precipitation chances diminishing. Not totally confident on
lowering chances of rain too much on Friday as we often see
trailing bands of showers and thunderstorms when these systems
exit our region. The Labor Day weekend will likely see lingering
chances of showers and thunderstorm, generally 30-40% range.
DML
MARINE...
Tropical storm conditions are expected over the coastal waters
from intracoastal city westward. Tropical storm Harvey, currently
moving slowly east over the Gulf waters south of Freeport Texas,
is forecast to turn northeast on Tuesday and reach the Southwest
Louisiana coast near Cameron Louisiana late Wednesday morning or
early afternoon. Tropical Storm conditions, already occurring in
the form of occasional gusts, will become increasingly prevalent
today and continue well into Wednesday. In addition, A few more
days of widespread showers and thunderstorms are expected, and
some of the storms may be rotating and produce brief waterspouts.
Please see advisories from the National Hurricane Center for more
information and further forecasts on Harvey.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 78 72 82 71 / 100 100 100 80
LCH 81 75 81 74 / 100 100 100 80
LFT 83 76 85 75 / 100 100 100 70
BPT 78 74 79 73 / 100 100 100 80
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
041>045-052>055-073-074.
Tropical Storm Warning for LAZ052>055-073-074.
TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
216-259>262.
Tropical Storm Warning for TXZ215.
GM...Tropical Storm Warning for GMZ430-432-435-450-452-455-470-472-
475.
&&Hazardous weather outlook, Aug 29, 6:06 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 606 AM CDT Tue Aug 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 606 AM CDT Tue Aug 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Heavy rainfall from slowly moving Tropical Storm Harvey along the Texas coast will produce several rounds of training showers and thunderstorms across Southeast Texas, Central and Southern Louisiana. A flash flood watch for the entire area continues. A Tropical storm warning continues from Intracoastal City Louisiana westward, mainly for the coastal parishes and counties. A storm surge watch continues for the prolonged east to southeast winds, and approaching landfall of Tropical Storm Harvey. The peak storm surge inundation shows the potential for 1-3 feet above ground along the upper Texas coast from High Island eastward along the Louisiana coast to Morgan City. A few locations along this zone may see storm surge just above ground level. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Tropical Storm Harvey is expected to make landfall along the Southwest Louisiana coast late Wednesday morning or early afternoon. Storm surge watch and tropical storm warning continues for same locations as mentioned above through Wednesday. Continued heavy rainfall from Tropical Storm Harvey will continue through Thursday, with a continued flash flood watch through this time. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required. GMZ430-432-435-450-452-455-470-472-475-301100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 606 AM CDT Tue Aug 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Heavy rainfall from slowly moving Tropical Storm Harvey along the Texas coast will produce several rounds of training showers and thunderstorms. A Tropical storm warning continues from Intracoastal City, Louisiana westward, with a small craft advisory eastward to Morgan City, Louisiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Tropical Storm Harvey is expected to make landfall along the Southwest Louisiana coast late Wednesday morning or early afternoon. Tropical storm warning continues for same locations as mentioned above through Wednesday. Continued heavy rainfall from Tropical Storm Harvey will continue through Thursday. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required.
In the hours before
Local storm report, Aug 29, 7:10 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
710 AM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM FLASH FLOOD FANNETT 29.93N 94.25W
08/29/2017 JEFFERSON TX BROADCAST MEDIA
MEDIA REPORTS ONE FOOT OF WATER OVER HIGHWAY 124.
&&
TWHLocal storm report, Aug 29, 10:26 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1026 AM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 3 S LA BELLE 29.84N 94.16W
08/29/2017 JEFFERSON TX DEPT OF HIGHWAYS
TX DOT REPORTS SH73 WESTBOUND NEAR LABELLE RD IS CLOSED
TO DO WATER OVER ROAD.
&&
RACKLEYThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:19 PM CDT | Special Marine Warning | LCH | 41 min | |
| Aug 28, 7:44 PM CDT | Special Marine Warning | LCH | 46 min | |
| Aug 28, 7:47 PM CDT | Tornado Warning | LCH | Cameron | 43 min |
| Aug 28, 8:29 PM CDT | Special Marine Warning | LCH | 46 min | |
| Aug 28, 10:00 PM CDT | Special Marine Warning | LCH | 60 min | |
| Aug 29, 2:02 AM CDT | Flash Flood Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 9 hr |
| Aug 29, 1:46 PM CDT | Special Marine Warning | LCH | 14 min | |
| Aug 29, 4:20 PM CDT | Tornado Warning | LCH | Acadia | 25 min |
| Aug 29, 4:33 PM CDT | Storm Surge Warning | LCH | Cameron | 27 hr |
| Aug 29, 4:44 PM CDT | Tornado Warning | LCH | Acadia | 31 min |
| Aug 29, 5:00 PM CDT | Small Craft Advisory | LCH | 50 hr | |
| Aug 29, 5:14 PM CDT | Tornado Warning | LCH | Acadia, Jefferson Davis | 31 min |
| Aug 29, 5:38 PM CDT | Tornado Warning | LCH | Acadia, Lafayette | 37 min |
| Aug 29, 5:45 PM CDT | Tornado Warning | LCH | Allen, Jefferson Davis | 30 min |
| Aug 29, 5:53 PM CDT | Tornado Warning | LCH | Allen, Jefferson Davis | 37 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.